Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 105, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 9, 2003, 2:06 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2003, 2:06 PM EDT (18:06 UTC)
- Expired
- Jul 9, 2003, 5:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 091810 FFWPBZ MDC023-092100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 206 PM EDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GARRETT COUNTY IN MARYLAND * UNTIL 500 PM EDT * AT 206 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SIGNIFICANT RAINFALL ACCUMULATIONS HAVE OCCURRED OVER A NUMBER OF STREAM BASINS...INCLUDING CHERRY CREEK...SHORT RUN...AND LOSTLAND RUN. ALTHOUGH HEAVY RAINFALL HAS SUBSIDED...MORE HEAVY RAIN IS DEVELOPING TO THE WEST OF THESE AREAS. * OTHER LOCATIONS IN THE WARNING INCLUDE...MOUNTAIN LAKE PARK... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 11:30 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 9, 11:30 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1130 AM EDT WED JUL 9 2003 PER LATEST RADAR DATA, WILL MENTION SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON. SATELLITE AND SURFACE DATA SHOWS IT WILL BE CLOUDY THIS AFTERNOON WHICH WILL KEEP MOST HIGH TEMPERATURES IN THE 75-80 RANGE. LESS COVERAGE IN SHOWERS SOUTH OF INTERSTATE 70, SO WENT FOR HIGHS 80-85 OVER NORTHERN WEST VIRGINIA LOWER ELEVATIONS. PER RUC, LOOKS LIKE MOST INSTABILITY SOUTH OF I-70, PARTICULARLY NEAR THE APPALACHIAN MOUNTAINS. SPC WILL BE ISSUING SEVERE THUNDERSTORM WATCH FOR THIS AREA FOR THIS AFTERNOON UNTIL 6 PM. FOR NOW WILL KEEP FLOOD WATCH TIL 10 PM. ONLY TAKES RAINFALL OF 1-1.5 INCHES IN 1 HOUR AND 2 INCHES IN 2-3 HOURS FOR FLOODING TO BEGIN. MAIN THREAT FOR THIS AFTERNOON WILL BE SOUTH OF I-70, BUT AM MONITORING THUNDERSTORM COMPLEX OVER ILLINOIS, MOVING EAST AT 40 KNOTS, AND SEE HOW IT EVOLVES THIS AFTERNOON INTO EARLY TONIGHT. .PBZ... MD...FLOOD WATCH THROUGH EARLY TONIGHT FOR ZONE MDZ001. SEVERE THUNDERSTORM WATCH UNTIL 6 PM MDZ001. OH...FLOOD WATCH THROUGH EARLY TONIGHT FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH THROUGH EARLY TONIGHT FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH THROUGH EARLY TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM WATCH UNTIL 6 PM...WVZ021>023-041.
Hazardous weather outlook, Jul 9, 5:29 AM EDT, 8 hours 37 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-090915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 529 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT UNTIL 10 PM TONIGHT FOR THE ENTIRE AREA. THUNDERSTORMS THAT PRODUCE HEAVY RAINS IN EXCESS OF AN INCH IN AN HOUR...CAN CAUSE STREAMS AND CREEKS TO COME OUT OF THEIR BANKS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE AGAIN ON THURSDAY AND THURSDAY NIGHT. IN ADDITION THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH THURSDAY AND THURSDAY NIGHT IN EAST CENTRAL OHIO AND EXTREME WESTERN PENNSYLVANIA. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE TODAY AND EARLY TONIGHT. SKYWARN OBSERVERS PLEASE REPORT RAINFALL AMOUNTS OF AN INCH OR MORE IN A SHORT TIME.
In the hours before
Special weather statement, Jul 9, 8:09 AM EDT, 5 hours 57 minutes before
OHZ068-069-WVZ004-012-091245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 809 AM EDT WED JUL 9 2003 ...THUNDERSTORM UPDATE... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A FAST-MOVING THUNDERSTORM, MOVING EASTBOUND THROUGH EASTERN NOBLE COUNTY OHIO. THERE CAN BE WIND GUSTS OVER 40 MPH WITH THIS STORM, AND A HALF INCH OF RAIN. THE STORM, MOVING EAST AT 45 MPH, WILL BE MOVING THROUGH MONROE COUNTY BETWEEN 8:15 AND 8:45 AM, AND THEN THROUGH MARSHALL COUNTY AND WETZEL COUNTY WEST VIRGINIA FROM 8:45 AM THROUGH 9:20 AM. WHEN THUNDERSTORMS THREATEN, ITS BEST TO GO INSIDE A STURDY BUILDING. MOTORISTS, PULL OVER, UNTIL THE STORM PASSES. BEWARE OF PONDED ROADS, AND NEVER DRIVE THROUGH FLOOD WATERS.
Special weather statement, Jul 9, 9:42 AM EDT, 4 hours 24 minutes before
PAZ032-091445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 942 AM EDT WED JUL 9 2003 ...ANOTHER ROUND OF THUNDERSTORMS MOVING THROUGH THE AREA... AT 9:35 AM...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF THUNDERSTORMS MOVING THROUGH GREENE COUNTY IN PENNSYLVANIA. BETWEEN 9:45 AM AND 10:45 AM...THESE STORMS WILL MOVE THROUGH FAYETTE COUNTY. THESE STORMS MAY CONTAIN HEAVY RAINFALL...GUSTY WINDS...HAIL...AND DAMAGING WINDS. LOCATIONS THAT WILL EXPERIENCE THE STORMS INCLUDE UNIONTOWN...CONNELLSVILLE...FAIRCHANCE AND MASONTOWN. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 9, 12:02 PM EDT, 2 hours 4 minutes before
MDZ001-WVZ021>023-041-092200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1202 PM EDT WED JUL 9 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... MARION MONONGALIA PRESTON TUCKER IN MARYLAND... GARRETT <<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Local storm report, Jul 9, 1:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
159 PM EDT WED JUL 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM DEEP CREEK MD WIND DAMAGE
07/09/03 GARRETT LARGE TREE DOWN REPORTED
BY EMERGENCY MANAGEMENT
LSSpecial weather statement, Jul 9, 2:00 PM EDT, 6 minutes before
MDZ001-WVZ023-041-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 200 PM EDT WED JUL 9 2003 ...MORE HEAVY RAIN ON THE WAY... THUNDERSTORMS HAVE PRODUCED LOCALLY HEAVY RAINFALL AMOUNTS EXCEEDING ONE INCH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING WEST OF THE AREA AND WILL MOVE ACROSS ALREADY SATURATED GROUND THIS AFTERNOON. RESIDENT SHOULD PAY ATTENTION TO THE WEATHER AND REMAIN ALERT FOR POSSIBLE FLASH FLOOD WARNINGS THROUGH 5 PM. BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IN THE EVENT OF FLOODING.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:34 PM EDT | Severe Thunderstorm Warning | PBZ | Garrett | 56 min |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.